Acne, Roaccutane and skin worries

My acne has been going downhill since around the time lockdown started. It may have even been just before.

To cut a really long story short, I’ve had moderate to severe acne since I was 12 and I’m 46 now. I’d used various treatments on prescription over the years, but I never had clear skin. When I was 40, I finally took the plunge and went on Roaccutane, the strongest acne drug there is. I had a really terrible flare-up a few months later, which I took months and months to recover from. Eventually though, I ended up with clear skin, which I’ve had for a few years.

Probably because of my age and the length of time I’ve suffered with acne, I’ve never been able to come off Roaccutane completely, while most people (my own sons included) are usually on for a few months. But I have been on a 5mg dose for a few years, having started out on a 20mg dose. On the rare occasions when I have a small flare-up, I know to increase my dose briefly and it clears it up.

But this time it didn’t work.

The dermatologist prescribed me 20mg initially for a month and then for another three months. It looked like it was easing a bit, but then it got a bit worse. It was still far from clear by the time my 20mg doses ran out and I moved on to 10mg. I took 10mg for a week before realising it was getting worse.

My forehead looked worryingly like it had looked five years ago when my acne started to spiral out of control. So I just doubled my dose and emailed a photo to the dermatologist.

Acne, Face, Selfie, Roaccutane, Skin

This is me July 2020

My NHS dermatologist is fantastic for prescribing and giving advice on the basis of a photo. I have an appointment with him once a year, although this year’s appointment was in lockdown, so it was just over the phone and he didn’t actually see my skin.

His conclusion this time was to stick with the 20mg Roaccutane for the foreseeable future and go back to washing with Dermol. Dermol is a moisturiser and soap substitute which I had on prescription for years, not only for my acne, but also for the eczema on may hands. About a year ago, it stopped being available on prescription and pharmacists also advised against long-term use, so I had to switch to a similar soap substitute.

After only a week back on 20mg, I could see my skin improving. Hopefully the Dermol will help to speed up my recovery. Because if it doesn’t, I have to go go on antibiotics, and I really want to avoid that.

I would like my clear skin back more than anything. It isn’t as bad as it was a few years ago, but I’m afraid of it getting like that again. If I’m honest, I’m almost as afraid of the horrendous antibiotics (metronidazole) I may have to take to turn it around if it gets any worse. They make me feel really awful and it’s very difficult to function on them. But they’re very good at making skin better!

Acne, Skin, Roaccutane

When you see how quickly my skin can go downhill, you can see why I worry

So now it’s just a waiting game to see if being back on 20mg of Roaccutane can improve things, or if my skin will get worse again.

I know it’s ‘only’ skin, but it’s not a nice feeling, either mentally or physically, to know that you don’t look ‘normal’. Hopefully in a couple of months I will be looking and feeling more like myself again.

In case you’re wondering, natural remedies, a ‘healthy’ diet and drinking lots of water don’t touch it. My skin problems are so severe that only hardcore medication will work. 

Author: Sarah Mummy

Share This Post On

16 Comments

  1. Gah, I’m sorry your skin is flaring up again – it looks really uncomfortable. Fingers crossed you see some significant improvement really soon.

    Post a Reply
    • Thanks very much! It is so frustrating and it is very uncomfortable. Unfortunately even the treatment is uncomfortable as it works by drying the skin out, so that is permanently sore, no matter how much I moisturise. I’m really hoping for an improvement soon.

      Post a Reply
  2. I feel for you. Do you think stress reignited it? Fingers crossed for you xxx
    PS we’ve been off it during lockdown as can’t get an appt. worst time for a 14yo. He’s now going non dairy. Xxx

    Post a Reply
    • Thanks very much. I don’t personally think stress reignited it, as to be honest I found lockdown easier than ‘real life’, but it is possible. So sorry to hear your son has been off it, that is really bad timing. I hope going non-dairy has helped him. x

      Post a Reply
  3. Oh Sarah I am so very sorry to hear this and hope you find a solution. I have to say my thoughts when I saw the July photo was that it hadn’t returned to how it was before. – which I what I thought initially when I saw your Tweet. Do they have any idea of trigger?

    Post a Reply
    • Thanks very much! It is definitely not as bad as when it was at its worst, but of course I worry that it is going to get worse. No idea of what triggered it. I’ve never known in all those years – it doesn’t seem to be any of the obvious ones. I just really need it to get better now because I hate looking like this.

      Post a Reply
      • Does it seem to be getting worse still? Try not to worry, I know easier said than done x

        Post a Reply
        • Thank you very much, it seems to have settled a bit now with the new washing and moisturising routine, so I’m hopeful! Who knows whether stopping using that in the first place was the cause? These things are so complex and I’ve never worked out the cause. x

          Post a Reply
  4. I feel for you. Nightmare to still be struggling when you’re out of teenage years, and worrying about flare ups. Fingers crossed this increased dose does the job and you don’t need the antibiotics

    Post a Reply
    • Thanks very much, I really hope so! I can’t imagine what it must be like to stop having acne before the end of your teens, but I’m really hoping that’s how it works out for my kids. I don’t want them still struggling with medication in their 40s.

      Post a Reply
    • Thanks very much! After a few days with the new way of washing and moisturising it is possible looking a bit better, but still a long way to go. X

      Post a Reply
  5. Hi Sarah, it may only be skin, but it’s your skin and it can’t be easy feeling bright and confident during a bad flare up. It couldn’t have been easy off you to share this and it could make all the difference to someone reading. I hope you find a total cure one day in the not so distant future.

    xx

    Post a Reply
    • Thanks very much, I really appreciate that! And I’ve been pleased that a couple of people have been in touch to say they have been through a similar situation and to thank me for sharing.

      Post a Reply
  6. How frustrating for you, Sarah, I hope the increased dose and Dermol will help to keep the skin under control. The skin in your old photos look so painful. You’re a brave lady to share them, I bet many people are thankful you wrote this post, to which they can relate and look for a similar solution.

    Post a Reply
    • Thanks very much! I have had a few people say that they’re grateful to me for posting, which I was really pleased to hear. It’s early days, but I do feel like the Dermol is doing its job. Long may that continue!

      Post a Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: